Alert archive / Hawaii / Wind Advisories in 2011

Wind Advisory 1, NWS Honolulu, HI

January 2, 2011Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 2, 2011, 5:43 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jan 2, 2011, 12:00 PM HST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2011, 5:43 AM HST (15:43 UTC)
In effect from
Jan 2, 2011, 12:00 PM HST
Expired
Jan 3, 2011, 10:09 PM HST
In force
34 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WWHW70 PHFO 021543
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
543 AM HST SUN JAN 2 2011

...WINDY CONDITIONS EXPECTED ACROSS HALEAKALA SUMMIT...

.A RIDGE ALOFT BUILDING FROM NORTHWEST OF THE STATE WILL RESULT IN
INCREASING WINDS OVER HALEAKALA SUMMIT BEGINNING THIS AFTERNOON.
THIS WILL CONTINUE THOUGH EARLY TUESDAY MORNING WHEN THE GRADIENT
ALOFT RELAXES.

HIZ022-030445-
/O.NEW.PHFO.WI.Y.0001.110102T2200Z-110104T1600Z/
HALEAKALA SUMMIT-
543 AM HST SUN JAN 2 2011

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST
TUESDAY.

BEGINNING EARLY THIS AFTERNOON...EAST WINDS UP TO 30 TO 35 MPH...
WITH GUSTS UP TO 45 MPH. WIND ADVISORY WINDS ARE EXPECTED TO BEGIN
EARLY THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

FOSTER
4 follow-up statements
552 
WWHW70 PHFO 030132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST SUN JAN 2 2011

...WINDY CONDITIONS EXPECTED ACROSS HALEAKALA SUMMIT AND THE BIG
ISLAND SUMMITS...

HIZ028-031445-
/O.EXA.PHFO.WI.Y.0001.000000T0000Z-110104T1600Z/
BIG ISLAND SUMMITS-
332 PM HST SUN JAN 2 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HIZ022-031445-
/O.CON.PHFO.WI.Y.0001.000000T0000Z-110104T1600Z/
HALEAKALA SUMMIT-
332 PM HST SUN JAN 2 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MORRISON
359 
WWHW70 PHFO 031320
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 AM HST MON JAN 3 2011

...WIND ADVISORY FOR MAUI AND BIG ISLAND SUMMITS...

.OVERVIEW...A RIDGE ALOFT BUILDING NORTH OF THE ISLANDS IS SHIFTING
SOUTHWARD...AND IS BRINGING STRONG WINDS TO THE SUMMIT OF HALEAKALA.
WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA ARE EXPECTED TO
INCREASE LATER TODAY. AS THE RIDGE AXIS MOVES OVER THE ISLANDS EARLY
TUESDAY...WINDS ARE EXPECTED TO DIMINISH.

HIZ022-028-040230-
/O.CON.PHFO.WI.Y.0001.000000T0000Z-110104T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
320 AM HST MON JAN 3 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

NORTHEAST WINDS WILL BE 25 TO 35 MPH...WITH LOCALLY HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BIRCHARD
628 
WWHW70 PHFO 040143
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST MON JAN 3 2011


HIZ028-040245-
/O.CAN.PHFO.WI.Y.0001.000000T0000Z-110104T1600Z/
BIG ISLAND SUMMITS-
343 PM HST MON JAN 3 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 


$$

HIZ022-041445-
/O.CON.PHFO.WI.Y.0001.000000T0000Z-110104T1600Z/
HALEAKALA SUMMIT-
343 PM HST MON JAN 3 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

NORTHEAST WINDS WILL BE 25 TO 35 MPH...WITH LOCALLY HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MORRISON
433 
WWHW70 PHFO 040809
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1009 PM HST MON JAN 3 2011

HIZ022-040915-
/O.CAN.PHFO.WI.Y.0001.000000T0000Z-110104T1600Z/
HALEAKALA SUMMIT-
1009 PM HST MON JAN 3 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW WIND ADVISORY LEVELS...AND WILL BE 20
TO 25 MPH TONIGHT.

$$

BRAVENDER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 2, 4:00 AM HST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 2, 4:00 AM HST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN JAN 2 2011

.SYNOPSIS...
MODERATE  TRADE WINDS EXPECTED TODAY...AND WILL FOCUS LIMITED
ATMOSPHERIC MOISTURE OVER WINDWARD SLOPES AND COASTS. AN UPPER LEVEL
TROUGH AND LOW SOUTHWEST OF KAUAI WILL BRING PERIODS OF HIGH CLOUDS
TODAY...BUT THE TRADE WINDS SHOULD KEEP CONDITIONS STABLE TODAY EVEN
WITH THE NEARBY LOW. WINDS WILL INCREASE SLIGHTLY TONIGHT...BUT
QUIET TRADE WIND WEATHER WILL PREVAIL THROUGH WEDNESDAY. A SHEAR
LINE IS EXPECTED TO BRING A BRIEF PERIOD OF INCREASED WINDWARD
SHOWERS WEDNESDAY NIGHT AND THURSDAY. COOL NORTHEAST WINDS WILL
FOLLOW THE SHEAR LINE...BUT WINDS WILL VEER TO A WARMER SOUTHEAST
DIRECTION BY NEXT WEEKEND.

&&

.DISCUSSION...
A POSITIVELY-TILTED UPPER LEVEL TROUGH WITH A CLOSED LOW AT THE BASE
IS POSITIONED ABOUT 450 MILES SOUTHWEST OF KAUAI AND TRAVELING
SOUTH. HIGH CLOUDS ARE BEING USHERED TOWARDS THE HAWAIIAN ISLANDS
FROM THE SOUTH...BUT ARE BECOMING LESS PROMINENT AS THE LOW ALOFT
MOVES FARTHER AWAY AND AN UPPER RIDGE BEGINS TO MOVE IN FROM THE
NORTHWEST. THE MORNING SOUNDINGS ALSO SHOW INCREASING STABILITY OVER
THE ISLANDS AS CAPPING INVERSIONS HAVE STRENGTHENED AND TEMPERATURES
ALOFT WARMING SLIGHTLY. PRECIPITABLE WATER VALUES ARE RANGE FROM
AROUND 1.15 INCHES AT LIHUE TO 1.42 INCHES AT HILO. THE HIGHER
VALUES AT HILO IS DUE TO MOISTURE USHERING IN THROUGH THE TRADES AND
A WEAK LOW LEVEL TROUGH OVER THE WESTERN PORTION OF THE
STATE...WHICH IS EXPECTED TO SLIDE WEST AND DISSIPATE TODAY.

AS THE LOW LEVEL TROUGH DISSIPATES...THIS WILL ALLOW TRADE WINDS TO
GRADUALLY STRENGTHEN TO MODERATE TO LOCALLY FRESH LEVELS BY MONDAY.
THE TRADES WILL BE SUPPORTED BY 1028 MB HIGH CENTERED WELL NORTHEAST
OF THE ISLANDS. THIS HIGH WILL MOVE SLOWLY EAST MONDAY THROUGH
WEDNESDAY AND WILL BRING A RELATIVELY BENIGN PERIOD OF DRY TRADES
ACROSS THE STATE DURING THIS TIME. MODELS SHOW A SHEAR LINE
APPROACHING THE ISLANDS FROM THE NORTHWEST ON WEDNESDAY NIGHT AND
THURSDAY. IT/S EXPECTED TO BRING A BRIEF PERIOD OF INCREASED
WINDWARD SHOWERS...AND COOL NORTHEAST WINDS. THE MODERATE NORTHEAST
WINDS ARE EXPECTED TO WEAKEN AND VEER TO THE EAST...AND THEN
SOUTHEAST...BY NEXT WEEKEND.

WINDS OVER THE SUMMITS OF THE BIG ISLAND AND ACROSS MOUNT HALEAKALA
ON MAUI ARE EXPECTED TO INCREASE STARTING TONIGHT DUE TO THE
BUILDING UPPER RIDGE...POSSIBLY EXCEEDING ADVISORY THRESHOLDS.

&&

.MARINE...
A BUILDING...LARGE LONG-PERIOD WEST-NORTHWEST SWELL WILL PEAK TODAY.
MAXIMUM SURF HEIGHTS ARE EXPECTED TO EXCEED WARNING LEVELS ALONG
NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU. WHILE KAUAI AND
NIIHAU WILL BE IN THE DIRECT PATH OF THIS SWELL...SHADOWING OF THE
SWELL BY KAUAI LOWERS CONFIDENCE IN WARNING LEVEL SURF OVER THE
ISLANDS FROM OAHU TO MAUI...THEREFORE AN ADVISORY IS IN EFFECT FOR
THESE AREAS. THIS SWELL IS EXPECTED TO BRING WARNING LEVEL SURF TO
WEST FACING SHORES OF THE BIG ISLAND...WITH THE PEAK THERE OCCURRING
TONIGHT. THE SWELL WILL GRADUALLY DIMINISH ON MONDAY AND MONDAY
NIGHT...BUT ANOTHER SIMILARLY SIZED WEST-NORTHWEST SWELL WILL BUILD
TUESDAY AND TUESDAY NIGHT...WITH PEAK SURF HEIGHTS ONCE AGAIN NEAR
WARNING LEVELS.

THE ANTICIPATED WEST-NORTHWEST SWELL WILL LEAD TO COMBINED SEAS IN
EXCESS OF 10 FEET...WHICH IS THE LOCAL THRESHOLD FOR THE ISSUANCE OF
A SMALL CRAFT ADVISORY /SCA/. STRENGTHENING TRADE WINDS SUNDAY AND
MONDAY WILL LIKELY REACH SCA THRESHOLD IN THE TYPICALLY WINDY AREAS
ADJACENT TO MAUI AND THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR WAIANAE COAST-OAHU
NORTH SHORE-OAHU KOOLAU-WAIANAE MOUNTAINS-MOLOKAI-LANAI MAKAI-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-WINDWARD HALEAKALA.

HIGH SURF WARNING UNTIL 6 AM HST MONDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD.

HIGH SURF WARNING FROM NOON TODAY TO 6 PM HST MONDAY FOR KONA-
KOHALA.

SMALL CRAFT ADVISORY UNTIL 4 PM HST MONDAY FOR KAIWI CHANNEL-
MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-PAILOLO
CHANNEL-ALENUIHAHA CHANNEL.

SMALL CRAFT ADVISORY UNTIL 4 PM HST MONDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS.

&&

FOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:49 PM HSTHigh Surf WarningHFOHawaii, Kauai49 hr
Jan 1, 2:49 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao49 hr
Jan 1, 3:34 PM HSTSmall Craft AdvisoryHFO48 hr
Jan 2, 9:56 AM HSTSmall Craft AdvisoryHFO30 hr

Nearby

Wind Advisories in Hawaii, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.